Montana, 2021Avalanche in Montana, December 27, 2021
December 27, 2021 · NWS BYZ · 1 event in 1 county or zone
On December 27, two snowmobilers were caught and killed in an avalanche on Scotch Bonnet Mountain, north of Cooke City. A group of 8 snowmobilers from Minnesota were on their second day of riding when two of their machines got stuck on the southeast face of Scotch Bonnet Mountain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 27, two snowmobilers were caught and killed in an avalanche on Scotch Bonnet Mountain, north of Cooke City. A group of 8 snowmobilers from Minnesota were on their second day of riding when two of their machines got stuck on the southeast face of Scotch Bonnet Mountain. Two members of their group rode up to help them dig out and the avalanche was triggered soon after. The avalanche broke 4-5 feet deep, ran 300 feet wide, and 500 feet vertical and killed two riders, burying them under 4-5 feet of debris. Everyone had rescue equipment and they were recovered by their party. For a more detailed report, please see www.mtavalanche.com.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 27, 2:34 AM MST, 9 hours 26 minutes earlier.
Area forecast discussion, Dec 27, 2:34 AM MST, 9 hours 26 minutes before
Area Forecast Discussion
National Weather Service Billings MT
234 AM MST Mon Dec 27 2021
.DISCUSSION...
Today through Tuesday...
Snow has ended for the time being across the area, as the wave
that generated the snowfall has moved into the western Dakotas.
Another shortwave trough will enter the west this morning, and
then shift across the rest of the area this afternoon and evening.
Emphasis for the best chance of snowfall was on the southern zones
for this event (mountains, foothills and parts of southeast
Montana). Kept snow chances in for the entire area, but focused on
the southern zones for the higher chances.
Low stratus and fog has formed over parts of south central
Montana overnight, just off the foothills this time. This may be
a bit of a challenge to scour out as low level winds remain
northeast to east. Have included areas of fog in for the morning
and will let the day shift monitor to see how long it will remain.
A 1024mb surface high has settled in across the forecast area and
temperatures have fallen into the single digits below zero.
Easterly low level winds will not promote much warming, especially
with a light fresh snow cover, so highs today will be held to the
single digits above and below zero (coldest east). Winds will
still be strong enough to create wind chills of 20 to 40 below
over most of the area this morning and will thus leave Wind Chill
Advisories in place. Winds do weaken some and should take some of
the pressure off wind chill values this afternoon.
The shortwave trough mentioned above moves into the western
Dakotas on Tuesday and leaves behind backing flow to the west,
which dries things out. Will keep low PoPs in the high country,
otherwise, Tuesday should be dry. TWH
Tuesday Night through Monday...
Anomalously strong upper trough will continue over the region
until Saturday, when the trough moves out and is replaced by an
upper ridge. GEFS and ECMWF Ensemble Meteograms continued to show
large temperature spreads beginning on Thursday, adding
uncertainty to the temp forecast. Tuesday night will be cold with
lows around zero to -10, with even colder readings in the NE
zones. A shortwave moves into the area on Wednesday, dropping a
cold front S into the region. This system will bring a chance of
snow to areas mainly N and W of KBIL. Snow chances decrease Wed.
evening with little accumulation expected. Highs will be mainly in
the single digits to teens with colder readings over the NE
zones. Wednesday night will be another cold night, similar to Tue.
night. Lee troughing sets up briefly over the area on Thursday for
windy conditions in the gap areas, but 700 mb winds were less than
40 kt on the Situational Awareness Tables, so should not be a
strong wind event. Thursday should be warmer with highs reaching
the 20s W and S. Another shot of snow for Thu. night into Friday as
another cold front drops S through the area. As a result of the
front, Fri. will be colder with highs in the single digits. The
rest of the period looked drier with a warming trend as the upper
ridge builds into the area. Strong pressure gradients due to lee
troughing will create windy conditions in the gap areas and Big
Timber Sat. night through Sun. night. Arthur
&&
.AVIATION...
Low stratus has formed over parts of south central Montana early
this morning, basically from Billings to Livingston and north.
MVFR to IFR conditions can be expected in these locations as low
clouds and fog linger through the morning. Drier air working in
should help to lift the fog this afternoon. A shortwave trough
will swing across the area today and generate another round of
light snow. The best chance of snow will be south of a line from
Livingston to Billings to Baker, into this evening. East low level
winds will gust 10-15kts through the day. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 000 905/016 901/009 904/022 001/008 909/014 004/029
3/S 21/B 12/S 21/E 34/S 20/U 00/B
LVM 015 901/015 002/017 003/026 005/014 905/018 008/030
3/S 31/N 14/S 32/S 54/S 10/N 00/N
HDN 000 909/013 906/007 909/020 904/007 915/012 905/029
3/S 30/B 11/E 21/B 34/S 20/B 00/B
MLS 907 920/901 917/901 918/009 912/902 924/000 914/022
2/S 21/I 01/I 10/B 12/S 10/B 00/B
4BQ 000 908/013 904/010 906/020 901/008 912/010 904/029
1/B 51/B 00/E 00/B 02/S 10/B 00/B
BHK 904 916/001 914/004 915/012 912/002 920/002 913/023
1/I 31/B 00/E 00/B 01/E 10/B 00/B
SHR 011 902/019 000/017 903/025 003/014 909/017 001/035
3/S 41/B 00/B 11/B 13/S 31/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory in effect until noon MST Tuesday FOR
ZONES 29>33-36-37-42-63-228.
Wind Chill Advisory in effect until noon MST today FOR ZONES
34-57-58-138-141-169-170-172-173-235.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 27, 2:53 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
253 AM MST Mon Dec 27 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-281100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
253 AM MST Mon Dec 27 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT... Cold temperatures, and light accumulating snow.
* WHERE...The coldest temperatures of the season will lock into the
region through mid week. At the same time, moist Pacific flow
aloft will bring overrunning snow. Greatest snow accumulations
are expected in the high country, on southwest facing slopes,
especially around Cooke City. Periods of light snow are expected
across lower elevations.
* WHEN...Today through the week.
* ADDITIONAL DETAILS...The coldest day of the week looks to be on
Monday, with high temperatures in the single digits above and
below zero. Overnight lows will be well below zero, and may even
approach 25 below in some spots Wednesday morning. The
combination of arctic air and periodic gusty winds, will create
bitterly cold wind chills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Dec 27, 7:25 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
725 AM MST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 5 SE REED POINT 45.67N 109.47W
12/27/2021 M1.5 INCH STILLWATER MT COCORAHS
0700 AM SNOW 15 SW ROUNDUP 46.33N 108.74W
12/27/2021 M1.0 INCH MUSSELSHELL MT CO-OP OBSERVER
0700 AM SNOW 3 NNE BILLINGS 45.84N 108.52W
12/27/2021 M1.0 INCH YELLOWSTONE MT COCORAHS
&&
NWS BILLINGSLocal storm report, Dec 27, 8:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
851 AM MST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 10 ENE MELVILLE 46.17N 109.77W
12/27/2021 M3.5 INCH SWEET GRASS MT COCORAHS
0700 AM SNOW 6 E MELSTONE 46.59N 107.75W
12/27/2021 M1.8 INCH ROSEBUD MT COCORAHS
0700 AM SNOW 12 E ASHLAND 45.61N 106.07W
12/27/2021 M1.0 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW 18 NNW RYEGATE 46.53N 109.34W
12/27/2021 M2.5 INCH GOLDEN VALLEY MT CO-OP OBSERVER
0700 AM SNOW 15 SW ROUNDUP 46.33N 108.74W
12/27/2021 M1.0 INCH MUSSELSHELL MT CO-OP OBSERVER
0700 AM HEAVY SNOW 7 ESE LIVINGSTON 45.64N 110.43W
12/27/2021 M7.0 INCH PARK MT COCORAHS
0900 AM SNOW 4 SSE ROUNDUP 46.39N 108.52W
12/27/2021 M1.0 INCH MUSSELSHELL MT COCORAHS
&&
NWS BILLINGSLocal storm report, Dec 27, 9:54 AM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
954 AM MST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 W BILLINGS 45.79N 108.57W
12/27/2021 M1.0 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 15 N POMPEYS PILLAR 46.20N 108.00W
12/27/2021 M1.4 INCH YELLOWSTONE MT CO-OP OBSERVER
0800 AM SNOW 1 WSW LIVINGSTON 45.66N 110.58W
12/27/2021 M3.0 INCH PARK MT COCORAHS
0800 AM SNOW 1 NW COLUMBUS 45.64N 109.27W
12/27/2021 M1.3 INCH STILLWATER MT CO-OP OBSERVER
0800 AM SNOW SPRINGDALE 45.74N 110.22W
12/27/2021 M3.3 INCH PARK MT CO-OP OBSERVER
&&
WETENKAMPAvalanche, Absaroka / Beartooth Mountains
- When
- December 27, 12:00 PM MST
- Where
- Absaroka / Beartooth Mountains forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Please see episode narrative.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Washington, December 27, 20211 death · 1 event
- Flash Flood and Flood in California, December 27 to 31, 202165 kt wind · 16 events
- Winter Weather in Michigan, December 27, 202110 events
- Blizzard in North Dakota, December 27, 202110 events
- High Wind and Winter Weather in California, December 27 to 28, 202174 kt wind · 10 events
- Winter Weather in Pennsylvania, December 27, 20216 events
- Winter Weather in California, December 27 to 28, 20216 events
- Blizzard in Minnesota, December 27, 20215 events
- Heavy Snow and Winter Weather in Utah, December 27 to 28, 20215 events
- High Wind in New Mexico, December 27 to 28, 202158 kt wind · 4 events
- Blizzard in Alaska, December 27 to 29, 20213 events
- Winter Weather in New Jersey, December 27 to 28, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993144.